We are Macmillan. Cancer Support
I have just seen your thread. You may have seen a post I sent last week dealing with my wife's experiences over the past two weeks, when we discovered she had osteoporosis thanks to the Dex - she has generally been on 4 mg, with odd spikes earlier on. As has already been said, 0.5mg tablets are available and we tried reducing the dose this way but with no success, as Trish complained of headaches each time we tried, so we appear to be stuck on 4 mg.
Like Brian, Trish has trouble speaking. It goes in waves - last night she was too vocal and we couldn't shut her up, whilst at other times each sentence is laboured. She knows she struggles, and so takes each syllable of each word carefully, rather than rush and stumble.
I was interested to read that other steroids are available and will be discussing this with our doctor today - I had assumed it was Dex or nothing. I look back now to when the tumour was diagnosed and we were given Dex to relieve the swelling. I thought it was a magic wand. I certainly don't see it that way now.
I hope things work with the increased dose and that you feel a little more empowered when you see the specialist next week.
I was interested to read that your Brian is on the same strength of steroids as my husband keith. Keith was diagnosed October last year and after radiotherapy, a failed first chemo and now pcv which he is on his second dose but unfortunately since a stay in hospital for constipation and retained urine he has gone down hill and can hardly support his body on his legs, he had yet another fall this evening and I had to get my brother-in-law to come and help get him up. No two days are the same apart from accidents, yet more washing and cleaning I don't know how you can cope going to work. I was wondering if your husband has a mobility problem too, I wonder if it is the steroids the tumour or the treatment. I have a last got the district nurses and occupational therapists involved which helps loads. Life is hard for him. It is so sad. I so worry about the future and how will I cope.
Looks like we are making the same journey, at much the same speed. One little point that may be of use is about getting Keith back on his feet. When Trish started falling, we struggled the first time, taking about two hours to get her up - she had put on a lot of weight thanks to the steroids and the muscles had also gone, for the same reason. When we mentioned this to the district nurse on her next visit, she said always phone the ambulance to come and help get her up in future. They come with an inflatable whoopee cushion which does a great job and they have been out to us three times, always insisting that they would rather come to help us than call to collect the aftermath of a fight in a pub. You might want to try it if yo have further problems with Keith.
I understand your worries - all I can say is that you will get through it.
Thanks for that. Funny my sister-in-law told me the same thing to-day about calling the ambulance out I will keep that in mind but hope not to use them.
All the best
If you have any questions about our organisation our Macmillan team would love to hear from you
You can also follow us on Facebook, Twitter, Flickr or YouTube.
© Macmillan Cancer Support 2010
what are these?